Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Ocular phenylephrine 2.5% continues to be dangerous
  1. Nauman Ahmed,
  2. Waleed Riad,
  3. Abdullah Altorpaq,
  4. Abdul Zahoor
  1. King Khaled Eye specialist Hospital, Anesthesia, P.O.Box 7191, Riyadh, 11462, Saudi Arabia
  1. waleed_riad{at}yahoo.com

Summary

Phenylephrine 10% is used for pupillary dilatation and capillary decongestion. It had been advised to use a 2.5% concentration instead of 10% to guard against systemic reactions. Here, a case of severe systemic manifestation following conjuctival application of 2.5% phenylephrine is described.

A healthy adult was admitted for pterygium excision under ophthalmic blockade. Vital signs remained normal until a sponge soaked with phenylephrine 2.5% was applied over the excised pterygium to control bleeding. The patient developed bradycardia (heart rate of 30 bpm) and hypotension (pressure 80/40 mmHg), so intravenous atropine was given. This was followed by tachycardia (heart rate of 150 bpm) and hypertension (pressure 240/130 mmHg) and ECG showed ischaemic changes. Treatment included propofol, labetalol, frusamide, morphine and dexamethasone. The next day, a 12-lead ECG showed no ischaemic changes and the myocardial infarction screen was negative. Fundus examination showed no sign of papilloedema. This report emphasises that phenylephrine 2.5% is still dangerous, with unpredictable response.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.